Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
I can't eat!
avatar
shejomar posted:
My anxiety has been pretty bad for a couple of months now, and I have lost about 30 pounds. I am having a really hard time eating, and when I do eat, I usually end up feeling nauseous. I'm in CBT, take Zoloft, and Klonopin when it's really bad. Anyone else have this? What did you do?
Reply
 
avatar
Patricia Farrell, PhD responded:
Let me just say that anxiety and depression both rob some people of their appetite and some people have the reverse; they binge eat. We don't really know why this happens.

Zoloft doesn't immediately act, but the klonopin should be giving you some relief, especially when you try to eat. Thirty pounds is a lot of weight to lose and your treating professionals should be looking closely at this.

Are they teaching you self-help techniquess? Have you ever used relaxation breathing? Take a look at the video in our Tips column and see how it helps, plus ask your doc about mild exercise. Research has shown it is very helpful in both anxiety and depression and I believe it may be something that might be a good idea to add to your treatment plan. Ask your therapist.
 
avatar
shejomar replied to Patricia Farrell, PhD's response:
Thank you for your reply. It's good to know that I'm not the only one who may have this problem. My therapist has been teaching me to work with my breath and my thoughts, and I just started doing some light yoga. I'm trying really hard to eat smaller amounts more often, but thinking about having to eat gives me more anxiety. I don't like to take the Klonopin too much. I have an addiction phobia, but maybe I should just take it regularly for while. It's all overwhelming at the moment.
 
avatar
Patricia Farrell, PhD replied to shejomar's response:
Addiction only happens when you increase the number of times you're taking the med or exceed what has been prescribed on a regular basis. So, the less you have to take it is fine, but you can take it with care and it shouldn't be a problem. Check with your doc.

Good to hear that you and your therapist are working together on this.
 
avatar
An_248210 responded:
Wow, you are describing almost exactly what I went through about 5 months ago. I changed jobs and was suddenly overcome by a sense of helplessness and inability to do my work. I could only eat very small meals, feeling full after just a few bites. I think I lost about 20 pounds. Food became uninteresting. I worried all the time, couldn't sleep. I struggled with this for a couple of months, but then got a therapist and drugs. Both helped tremendously and I am much better now. If you have sexual side effects, as I did, don't hesitate to discuss with your doctor. She changed my drug and the effect went away in 2 weeks.

One silver lining, I'm down to 175 lbs! Haven't been there since high school. And I have been wanting to lose some weight for a few years now.


Featuring Experts

Reid Wilson, PhD is an international expert in the treatment of anxiety disorders, with books translated into nine languages. He is author of Don...More

Helpful Tips

Dr. Farrell's WebMD TV videosExpert
Dr. Farrell has a series of 12 videos that cover everything from your need for sleep, inheriting anxiety disorders, positive self-talk and ... More
Was this Helpful?
68 of 85 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.